Alert archive / Florida / High Surf Advisories in 2021

High Surf Advisory 5, NWS Tampa Bay, FL

August 29, 20216 counties in Florida

NWS Tampa Bay, FL issued this high surf advisory at Aug 29, 2021, 2:17 AM EDT for 6 counties in Florida. It took effect at Aug 29, 2021, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2021, 2:17 AM EDT (06:17 UTC)
In effect from
Aug 29, 2021, 4:00 AM EDT
Expired
Aug 29, 2021, 8:00 PM EDT
In force
16 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 6.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WHUS42 KTBW 290617
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
217 AM EDT Sun Aug 29 2021

FLZ050-151-155-160-162-165-300000-
/O.NEW.KTBW.SU.Y.0005.210829T0800Z-210830T0000Z/
/O.EXT.KTBW.RP.S.0021.000000T0000Z-210831T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
217 AM EDT Sun Aug 29 2021

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 3 to
  6 feet. For the High Rip Current Risk, dangerous rip currents.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte and Coastal Lee Counties.

* WHEN...For the High Surf Advisory, until 8 PM EDT this 
  evening. For the High Rip Current Risk, through Monday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
072 
WHUS42 KTBW 300025
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
825 PM EDT Sun Aug 29 2021

FLZ050-151-155-160-162-165-310000-
/O.EXP.KTBW.SU.Y.0005.000000T0000Z-210830T0000Z/
/O.CON.KTBW.RP.S.0021.000000T0000Z-210831T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
825 PM EDT Sun Aug 29 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY
EVENING...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte and Coastal Lee Counties.

* WHEN...For the High Rip Current Risk, through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this high surf advisory went out at Aug 29, 2:08 AM EDT, 9 minutes earlier.

Area forecast discussion, Aug 29, 2:08 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
208 AM EDT Sun Aug 29 2021

...High Surf At Area Beaches Today and High Risk Of Rip Currents
through Monday...
...Hazardous Marine Conditions Today...

.DISCUSSION...
Hurricane Ida continues to strengthen and move Nward into the north-
central Gulf coast region this morning, today and into tonight with
a significant influence on our local weather and will produce
several weather hazards today.

The expansive wind field in the Gulf is producing extremely large
seas that are propagating into the E Gulf waters and buoy reports
are showing seas of 10-12 ft offshore and 5-7 ft in nearshore waters
along with underlying S-SW long period swells that are producing
high surf of 3-6 ft at area beaches and a high risk of rip currents
today. As the seas slowly subside Monday, rip currents will remain
hazardous. Tides will also run 1 to 1.5 ft above normal values
today. Visitors to area beaches should heed lifeguard recommendations
and limit water time as conditions may become dangerous quickly.

For the sensible weather today thru Monday, deep tropical moisture
is expected to continue to stream across the FL Peninsula into
major hurricane Ida with SE-S steering flow to combine with diurnal
heating to produce scattered to numerous showers and storms during
the afternoon and early evening hours.

As the remnants of Ida continue to slowly move from thru the Deep
South Tue, into the Mid Atlantic mid week, and finally into the W
Atlantic Fri, the upper troughing will remain stretched back into
the Gulf with surface high pressure sinking Sward across S FL
Peninsula. These features will produce deepening SW wind flow over
the area and a change in precip timing and pattern with scattered
showers and storms over the E Gulf and at the coast during the
late night and early morning hours, then activity shifts inland
each afternoon.

&&

.AVIATION...
Cirrus overhead with VFR conditions this morning then VCSH possible
AFT 14Z with ESE winds then VCTS/SCT CB after 18Z as winds become
SSE then SSW and afternoon storms develop thru 00Z.

&&

.MARINE...
Major Hurricane Ida continues to slowly move northward today producing
large seas creating hazardous marine conditions...especially offshore.
Marine conditions slowly improve late today into Monday as the system
moves into the Deep South. By mid week, southwest wind flow will
develop across the coastal waters with scattered showers and storms
over the eastern Gulf waters and along the coast during the late night
and early morning hours. Wind and seas will be higher near daily
thunderstorms.

&&

.FIRE WEATHER...
Abundant low level moisture will remain over the area with the warm
and humid summertime conditions continuing.

&&

.Preliminary Point Temps/PoPs...
TPA  94  79  93  79 /  40  30  30  10
FMY  92  76  92  76 /  50  30  40  10
GIF  93  76  94  76 /  30  20  40  10
SRQ  92  76  91  76 /  40  30  30  10
BKV  94  73  93  73 /  40  30  30  10
SPG  92  79  91  80 /  30  30  30  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 4 PM EDT this afternoon for Coastal
     waters from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out
     20 NM-Waters from Bonita Beach to Englewood FL out 20 to 60
     NM-Waters from Englewood to Tarpon Springs FL out 20 to 60
     NM-Waters from Tarpon Springs to Suwannee River FL out 20
     to 60 NM.

&&

RJD

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:30 PM EDTSpecial Weather StatementTBWLee90 min
Aug 29, 5:30 PM EDTSpecial Weather StatementTBWCharlotte90 min
Aug 29, 5:45 PM EDTSpecial Marine WarningTBW44 min
Aug 29, 6:08 PM EDTSpecial Marine WarningTBW22 min
Aug 29, 7:26 PM EDTSpecial Weather StatementTBWManatee, Sarasota64 min
Aug 29, 7:30 PM EDTSpecial Marine WarningTBW60 min

Nearby

High Surf Advisories in Florida, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.